Indiana, 2010

Tornado and Hail in Indiana, June 4, 2010

June 4, 2010 · NWS IWX · 10 events in 6 counties and zones

A stable air mass was in place across much of the area in the wake of a line of storms from earlier in the day. Increasing instability and an approaching upper level wave set the stage for thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A stable air mass was in place across much of the area in the wake of a line of storms from earlier in the day. Increasing instability and an approaching upper level wave set the stage for thunderstorms to develop. A few of these took on super-cell characteristics across Cass and White counties. A storm spotter photographed a tornado northeast of Wolcott, Indiana which developed over an open field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 4, 6:45 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 4, 6:45 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 PM EDT FRI JUN 4 2010

.AVIATION...

DIFFICULT AVIATION FORECAST WITH RESPECT TO CONVECTIVE CHANCES AT
TAF SITES THIS PERIOD. SHORT WAVE PASSING THROUGH THE GREAT LAKES
GENERATING SCATTERED CONVECTION ALL AROUND THE AREA BUT NO IMMEDIATE
IMPACTS AT TAF LOCATIONS. KFWA LOOKS TO HAVE BEST CHANCE AT TSRA
LATER THIS EVENING BUT EVEN THAT MAY BE A GLANCING BLOW AS RADAR
SHOWS CONVECTION IN NORTHWEST INDIANA SLIDING SOUTHEAST AT CURRENT
TIME. INCLUDED A TEMPO GROUP FOR THIS PASSAGE. MODELS RATHER
AGGRESSIVE WITH DEVELOPING A STRONG MESOSCALE CONVECTIVE COMPLEX
UPSTREAM TONIGHT AND RIDING IT EAST INTO OUR AREA SATURDAY. PROBLEM
LIES WITH RATHER POOR HANDLING OF CURRENT CONVECTION TO OUR
SOUTHWEST WHICH APPEARS FURTHER SOUTH THAN MODEL FORECASTS. WILL
KEEP A CB MENTION AT KSBN TOMMORROW AND A VCTS AT KFWA BUT
CONFIDENCE LOW UNTIL WE SEE HOW THINGS DEVELOP UPSTREAM OVERNIGHT.
COULD CERTAINLY BE A PROLONGED WINDOW OF MODERATE TO HEAVY RAIN WITH
TSRA AND MVFR TO IFR CIGS WITH THIS CONVECTIVE COMPLEX BUT LOCATION
REMAINS TOO UNCERTAIN FOR GREATER WX IN TAFS AT THIS TIME.

&&

.SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...
SFC FRONTAL BOUNDARY WITH MULTIPLE WAVES TO IMPACT THE AREA IN THE
SHORT TERM. FIRST ROUND ALREADY INITIATING IN EXTREME SE CWA AS
BOUNDARY LAYER QUICKLY DESTABILIZING. VIS SAT DEPICTING CONVERGENT
BOUNDARY WITH ENHANCED CU FIELD FROM FDY TO AOH TO MIE. MID LEVEL
SUPPORT MAKING ITS WAY ACROSS CENTRAL GREAT LAKES AS WELL WITH KGRR
VWP INDICATING MODEST 50KT SPEED MAX AT 500MB. NORTHWARD PUSH OF SFC
FRONTAL BOUNDARY EXPECTED TO CARRY THIS FEATURE JUST NORTH OF THE
CWA RESULTING IN INC LOW LEVEL MOISTURE AND CONTINUED
DESTABILIZATION...BUT ALSO LEAVING LIMITED FORCING AND FOCUS FOR
CONVECTION THIS EVENING. AS A RESULT...PLAN TO LEAVE POPS IN CHANCE
RANGE FOR TONIGHT AS FOCUS THEN SHIFTS TOWARD ARRIVAL OF NEXT WAVE
RIDING ALONG THE BOUNDARY SATURDAY MORNING. LOW LEVEL FORCING TO
ORGANIZE BACK IN CENTRAL PLAINS OVERNIGHT IN SUPPORT OF NOCTURNAL
MCS DEVELOPMENT AS STRONG MOISTURE TRANSPORT AIDED BY 50+KT LLJ
NOSES INTO SOUTHERN IA OVERNIGHT. EVOLUTION OF THIS FEATURE TO GO A
LONG WAY IN DETERMINING OUTCOME OF SENSIBLE WEATHER FOR OUR AREA ON
SATURDAY. MODEL INDICATIONS ATTM POINT TOWARD AN EASTWARD
PROPAGATING MCS AS IT RIDES ALONG 850-300MB THICKNESS RIDGE INTO OUR
WESTERN CWA. WILL REWORK MORNING WX GRIDS ACCORDINGLY TO ACCOUNT FOR
THIS...BUMPING UP TO LIKELY IN WESTERN HALF. LOW LEVEL FORCING TO
MAINTAIN INTO SATURDAY AS LLJ PUSHES INTO NORTHERN ILLINOIS BY 18Z.
THIS WILL BE ACCOMPANIED BY SFC FRONTAL WAVE AND LENDS SUPPORT TO A
REGENERATIVE MCS TYPE PATTERN. COMBINE THIS WITH PW PROGGED TO BE IN
THE 1.5-2.0 INCH RANGE AND POTENTIAL FOR HEAVY RAIN CERTAINLY IN
PLAY SATURDAY AFTN/EVENING. TEMPS THROUGH THE PERIOD APPEAR ON TRACK
AND ONLY MINOR ADJUSTMENTS MADE.

&&

.LONG TERM.../SUNDAY THROUGH THURSDAY/...

ON SUNDAY SFC LOW WILL BE MOVING AWAY TO THE EAST YET STILL
PULLING COLD FRONT/INVERTED TROUGH BEHIND INTO THE AREA EARLY. 12Z
NAM/9Z SREF FASTEST CLEARING THE CWA WITH 12Z GFS/ECMWF SLOWER AND
MAINTAINING SHRA IN THE EAST EARLY.  WITH MIXED GUIDANCE WILL RETAIN
EARLY SUNDAY CHC POP FOR EASTERN AREAS AFTER WHICH COOLER DRIER AIR
OVERSPREADS THE REGION AS ZONAL FLOW ALOFT BUCKLES SOMEWHAT INTO
MILD TROUGHING OVER THE GREAT LAKES.  NAM12/GFS ALSO TRY TO FIRE
SOME LIGHT SHRA AS WEAK MID LEVEL SHRTWV DROPS THROUGH NW FLOW BUT
GIVEN DRY AIR PERMEATING LOWER LEVELS WILL CONTINUE TO RIDE DRY GRID
AT THIS TIME.

QUIETER PERIOD THEN APPEARS IN STORE THOUGH SIGNIFICANT MODEL
DIFFERENCES ARE BEGINNING TO APPEAR. OP GFS HOLDS ON TO STRONGER
RIDGING OVER THE PLAINS KEEPING A STEEPER AND COOLER NW FLOW ALOFT
OVER THE REGION...WHILE THE ECMWF REMAINS MORE ZONAL FLOW.  BOTH
DEVELOP MCS ACTIVITY UPSTREAM TUESDAY AND BRING IT EASTWARD...BUT
THE MORE AMPLIFIED GFS ROLLS THIS ACTIVITY SOUTH OF THE CWA. AGAIN
CHC POPS ARE REASONABLE THOUGH IF CURRENT GFS/GFS ENSEMBLE MEAN
TIMING REMAINS CONSISTENT A FORWARD ADJUSTMENT IN TIME COULD BE
NEEDED.. LATE PERIOD GFS THEN PROGRESSES ITS EARLIER AMPLIFICATION
DOWNSTREAM WHILE THE ECMWF INTENSIFIES RIDGE CENTERED ALONG GULF
COAST.  IN BOTH CASES THIS FORESHADOWS A WARMING TREND THOUGH WITH
THE MED RANGE MODELS DIFFERING IN THE MECHANISM WILL REMAIN
CONSERVATIVE WITH LATE PD TEMPS INCREASING INTO THE LOW 80S&&

.AVIATION...
AREA OF SHOWERS AND THUNDERSTORMS OVER IA/WI MOVG EAST INTO DRIER
AIR AND WKNG. SOME POSSIBILITY THAT TSTMS WILL DVLP ALONG OUTFLOW
BOUNDARY WELL AHEAD OF MN/IA CDFNT AND AFFECT NRN INDIANA THIS
AFTN AS FCST BY 00Z 4KM NMM-WRF, BUT GIVEN LACK OF EVIDENCE OF
THIS FEATURE ATTM AND QUESTION IF MOISTURE/INSTABILITY WILL RETURN
TO OUR AREA QUICKLY ENOUGH FOR CONVECTION TO DEVELOP THIS AFTN
EVEN IF OUTFLOW BOUNDARY DOES MATERIALIZE, BELIEVE BETTER CHC
LIES CLOSER TO FRONT MOVG INTO THE AREA TONIGHT... THUS PUSHED
BACK TEMPO TSRA GROUP WITH MVFR CONDITIONS 4HRS AT BOTH TERMINALS.
OTRWS, VFR CONDITIONS SHOULD PREVAIL THROUGH THE PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LOGSDON
LONG TERM...LUD
AVIATION...LASHLEY
Hazardous weather outlook, Jun 4, 4:20 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EDT FRI JUN 4 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-050930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
520 AM EDT FRI JUN 4 2010 /420 AM CDT FRI JUN 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS
A COLD FRONT MOVES INTO THE AREA. SOME OF THE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THE PREDOMINANT STORM TYPE IS
EXPECTED TO BE BOWING LINE SEGMENTS...THOUGH AN ISOLATED SUPERCELL
IS ALSO POSSIBLE... MAINLY THIS AFTERNOON. STORM MOTION IS
EXPECTED TO BE EAST AT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY NIGHT AS A LOW
PRESSURE SYSTEM MOVES EAST ALONG THE STALLED FRONT ACROSS THE AREA.
SOME OF THE STORMS MAY BE SEVERE. ALSO... CONDITIONS APPEAR
FAVORABLE FOR STORMS TO MOVE REPEATEDLY ACROSS THE SAME AREA
CAUSING LOCALLY HEAVY RAINFALL AND POSSIBLY FLOODING. SOME
LINGERING THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN PORTIONS OF
THE AREA SUNDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN
BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
AND AGAIN SATURDAY AND SATURDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-050930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
520 AM EDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF
THE STORMS COULD CONTAIN WIND GUSTS OVER 50 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
SOME OF THE STORMS COULD CONTAIN WIND GUSTS OVER 35 KNOTS. THERE
IS A CHANCE OF THUNDERSTORMS AGAIN BY WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 4, 2:55 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EDT FRI JUN 4 2010

INZ003-004-MIZ077-042030-
BERRIEN MI-LA PORTE IN-ST. JOSEPH IN-
355 PM EDT FRI JUN 4 2010

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LONG BEACH...OR NEAR MICHIGAN CITY...MOVING
EAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NEW BUFFALO...
  THREE OAKS...
  SHOREWOOD-TOWER HI...
  BRIDGMAN...
  UNION PIER AND HESSTON...
  LAKESIDE AND TURNER SHORES...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4209 8623 4173 8623 4171 8689 4174 8691
      4178 8682 4190 8663 4193 8660 4199 8658
TIME...MOT...LOC 1955Z 258DEG 32KT 4180 8682
Special weather statement, Jun 4, 6:28 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
728 PM EDT FRI JUN 4 2010

INZ013-020-022-050000-
CASS IN-PULASKI IN-WHITE IN-
728 PM EDT FRI JUN 4 2010

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRANCESVILLE...OR 13 MILES WEST OF
WINAMAC...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING... AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WINAMAC...
  ROYAL CENTER...
  LAKESIDE...
  PULASKI AND HEADLEE...
  STAR CITY...
  THORNHOPE AND LAWTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWEST OHIO.

LAT...LON 4111 8693 4107 8648 4086 8648 4092 8692
TIME...MOT...LOC 2328Z 279DEG 28KT 4098 8679

JC
Special weather statement, Jun 4, 6:58 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
758 PM EDT FRI JUN 4 2010

INZ022-050030-
CASS IN-
758 PM EDT FRI JUN 4 2010

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROYAL CENTER...OR 11 MILES NORTHWEST OF
LOGANSPORT...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LUCERNE AND LEASES CORNER...
  METEA AND FLETCHER...
  TWELVE MILE AND ADAMSBORO...
  HOOVER AND NEW WAVERLY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWEST OHIO.

LAT...LON 4092 8655 4091 8617 4075 8617 4083 8657
TIME...MOT...LOC 2358Z 280DEG 29KT 4086 8647

JC

The radar

The Northern Indiana radar (KIWX), 78 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 4, 7:25 PM EST to 7:26 PM EST
Where
Cass County, 0.87 mi SW of New Waverly
Measured
60 kt (69 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
40.760, -86.190

A large tree fell onto a house north of New Waverly. The house was considered to be a total loss as the tree penetrated the roof and buckled three of the four outside walls. Damage to the structure alone was estimated at $125,000. Several other trees were blown down in and around New Waverly, with at least one other tree making limited contact with a house.

Thunderstorm Wind, Miami

When
June 4, 7:36 PM EST to 7:37 PM EST
Where
Miami County, Peru
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -86.070

Emergency management officials reported numerous trees and power lines down in Peru.

Thunderstorm Wind, Miami

When
June 4, 7:36 PM EST to 7:37 PM EST
Where
Miami County, 2.07 mi N of Peoria
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -85.970

Emergency management officials reported State Road 125, five miles east of Peru, was close due to power lines down onto the road. Several power poles were also down on Business 31 south, resulting in road closure.

Tornado, White

When
June 4, 7:55 PM EST to 7:56 PM EST
Where
White County, 1.04 mi NE of Wolcott to 1.13 mi NE of Wolcott
Rating
EF0
Path length
0.09 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
40.781, -87.016

Local media relayed a report of a tornado being observed northeast of Wolcott by a trained spotter. The spotter subsequently sent a photograph and video of the tornado. The spotter stated that it touched down in an open field and was on the ground for less than a minute, causing no appreciable damage. The width of the circulation has been estimated from a photograph of the debris cloud. As no damage was reported, a intensity of EF0 with winds of 65 mph will be assigned.

Thunderstorm Wind, White

When
June 4, 8:00 PM EST to 8:01 PM EST
Where
White County, 0.52 mi W of Monon
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.870, -86.880

Local media reported a viewer measuring a 60 mph wind gust.

Hail, Wabash

When
June 4, 8:05 PM EST to 8:06 PM EST
Where
Wabash County, La Fontaine
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.670, -85.720

Thunderstorm Wind, Wabash

When
June 4, 8:05 PM EST to 8:06 PM EST
Where
Wabash County, La Fontaine
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.670, -85.720

Emergency management officials reported a few trees blown down.

Thunderstorm Wind, Grant

When
June 4, 8:05 PM EST to 8:06 PM EST
Where
Grant County, 1.72 mi ENE of Jalapa
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -85.720

A trained spotter recorded a 58 mph gust on State Road 15 at the Grant and Wabash county line.

Thunderstorm Wind, Grant

When
June 4, 8:26 PM EST to 8:27 PM EST
Where
Grant County, 1.73 mi NE of Landess
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.640, -85.530

Emergency management officials reported a semi was rolled over on Interstate 69, near mile marker 70.

Thunderstorm Wind, Jay

When
June 4, 8:58 PM EST to 8:59 PM EST
Where
Jay County, Balbec
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.530, -85.150

A trained spotter estimated 65 mph winds near Balbec.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyThe tornado archive for Indiana, 2010Warnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229188, 229189, 229191, 245103, 229195, 229187, 229190, 229192, 229193, 229194.